South Dakota, 2002

Lightning Strike in South Dakota, August 12, 2002

August 12, 2002 · NWS FSD · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 12, 1:35 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 12, 1:35 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 AM CDT MON AUG 12 2002

...MAIN CONCERNS WILL BE ENDING CONVECTION THIS MORNING...THEN
COOLER...DRIER CONDITIONS NEXT FEW DAYS...

LLJ FEEDING INTO SOUTHERN CWA...ALLOWING ANOTHER BATCH OF
THUNDERSTORMS TO DEVELOP AND MOVE ACROSS SOUTHEAST SD...NE NEBRASKA
AND NW IA. WATER VAPOR LOOP SHOWS AN IMPRESSIVE UPPER LEVEL LOW JUST
NORTH OF ND...MOVING EAST. STRONG JET MAX WRAPPING AROUND SOUTHERN
PART OF THIS LOW...WHICH HAS HELPED LARGE AREA OF THUNDER FROM KS
INTO SOUTHERN CANADA.  MUCH DRIER AIR FOUND FROM THE WESTERN DAKOTAS
INTO MONTANA. THE LEADING EDGE OF THIS DRY AIR NOW JUST WEST OF THE
MO RIVER.

AFTER TODAY...THINGS QUIET DOWN THROUGH MID WEEK WITH THE NEXT
CHANCE FOR PRECIP COMING ON THURSDAY NIGHT...AND CONTINUING INTO THE
WEEKEND.

TEMPERATURES A LITTLE TRICKY TODAY WITH CLOUDS...WET GROUND AND
DECREASING LOW LEVEL TEMPERATURES. LATEST FORECAST HIGHS LOOK PRETTY
GOOD. WITH MUCH DRIER AIR MOVING IN...EXPECT MOST LOCATIONS TO DIP
INTO THE 50S THE NEXT COUPLE OF MORNINGS. EXPECT WARMER TEMPS
WEDNESDAY AND THURSDAY AS SOUTHERLY WINDS PICK UP AHEAD OF NEXT
SYSYTEM.

WILL MAKE NO CHANGES TO LATTER PERIODS.

FSD...NONE

08

In the hours before

Local storm report, Aug 12, 12:12 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    10 SW ETHAN               SD   .75 INCH HAIL
08/11/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1130 PM    8 WNW ROCK VLY            IA   60 MPH TSTM GUST
08/11/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

1155 PM    2 NE HARRIS               IA   60 MPH TSTM GUST
08/11/02   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

1202 AM    3 NE JEFFERS              MN   65 MPH TSTM GUST
08/12/02   COTTONWOOD                     RECORDED ON DOT R/WIS
                                          AUTOMATED EQUIPMENT.

1235 AM    SPENCER                   IA   64 MPH TSTM GUST
08/12/02   CLAY                           RECORDED ON AUTOMATED
                                          EQUIPMENT AT KICD ON
                                          NORTH SIDE OF TOWN.
                                          REPORTED BY MEDIA.
Local storm report, Aug 12, 12:31 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
131 AM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    4 E KIMBALL               SD   .75 INCH HAIL
08/11/02   BRULE                          REPORTED BY PUBLIC.

1215 AM    4 W JACKSON               MN   88 MPH TSTM GUST
08/12/02   JACKSON                        MEASURED WIND GUST.
                                          WINDOWS CRACKED ON
                                          HOUSE. REPORTED BY HAM
                                          RADIO OPERATOR.

1245 AM    SOUTH SIOUX FALLS         SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY MEDIA.

1250 AM    SOUTHEAST SIOUX FALLS     SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0112 AM    HILLS                     MN   .75 INCH HAIL
08/12/02   ROCK                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 12, 1:10 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...event summary...
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 AM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    3 SW DANTE                SD   .88 INCH HAIL
08/11/02   CHARLES MIX                    REPORTED BY EMERGENCY
                                          MANAGEMENT.

0340 AM    15 E FAIRFAX              SD   .75 INCH HAIL
08/11/02   GREGORY                        REPORTED BY PUBLIC.

0415 AM    6 SW MITCHELL             SD   .75 INCH HAIL
08/11/02   DAVISON                        REPORTED BY PUBLIC.

0430 AM    5 S WAKONDA               SD   .75 INCH HAIL
08/11/02   CLAY                           REPORTED BY PUBLIC.

0820 PM    15 NE HURON               SD   60 MPH TSTM GUST
08/11/02   BEADLE                         REPORTED BY STORM
                                          SPOTTER.

0827 PM    (9V9)CHAMBERLAIN ARPT     SD   58 MPH TSTM GUST
08/11/02   BRULE                          ASOS REPORT

0830 PM    20 NW WESSINGTON SPGS     SD   .88 INCH HAIL
08/11/02   JERAULD                        REPORTED BY PUBLIC.

0855 PM    10 NW WESSINGTON SPGS     SD   60 MPH TSTM GUST
08/11/02   JERAULD                        REPORTED BY PUBLIC.

0859 PM    5 N IROQUOIS              SD   60 MPH TSTM GUST
08/11/02   BEADLE                         REPORTED BY STORM
                                          SPOTTER.

0905 PM    4 E KIMBALL               SD   .75 INCH HAIL
08/11/02   BRULE                          REPORTED BY PUBLIC.

0916 PM    7 NE WHITE LAKE           SD   60 MPH TSTM GUST
08/11/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.

0930 PM    3 NE WOONSOCKET           SD   .75 INCH HAIL
08/11/02   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0933 PM    (MHE)MITCHELL ARPT        SD   67 MPH TSTM GUST
08/11/02   DAVISON                        RECORDED ON AUTOMATED
                                          OBSERVING EQUIPMENT.

0942 PM    MITCHELL                  SD   WIND DAMAGE
08/11/02   DAVISON                        TREES AND POWER LINES
                                          DOWN IN TOWN. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0945 PM    6 W FULTON                SD   60 MPH TSTM GUST
08/11/02   HANSON                         TREE BRANCHES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0955 PM    HOWARD                    SD   65 MPH TSTM GUST
08/11/02   MINER                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1005 PM    14 N DELMONT              SD   .75 INCH HAIL
08/11/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

1020 PM    10 SW ETHAN               SD   .75 INCH HAIL
08/11/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1030 PM    PARKSTON                  SD   .88 INCH HAIL
08/11/02   HUTCHINSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SOME QUARTER SIZE HAIL.

1047 PM    (FSD)JOE FOSS FLD SIOUX F SD   60 MPH TSTM GUST
08/11/02   MINNEHAHA                      RECORDED ON AUTOMATED
                                          EQUIPMENT.

1050 PM    (FSD)JOE FOSS FLD SIOUX F SD   77 MPH TSTM GUST
08/11/02   MINNEHAHA                      RECORDED ON AUTOMATED
                                          EQUIPMENT.

1129 PM    ADRIAN                    MN   60 MPH TSTM GUST
08/11/02   NOBLES                         REPORTED BY STORM
                                          SPOTTER.

1130 PM    8 WNW ROCK VLY            IA   60 MPH TSTM GUST
08/11/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

1141 PM    8 W WORTHINGTON           MN   62 MPH TSTM GUST
08/11/02   NOBLES                         RECORDED ON R/WIS
                                          AUTOMATED SYSTEM.

1144 PM    1 E DOVRAY                MN   65 MPH TSTM GUST
08/11/02   MURRAY                         REPORTED BY STORM
                                          SPOTTER.

1150 PM    WORTHINGTON               MN   60 MPH TSTM GUST
08/11/02   NOBLES                         NUMEROUS TREE LIMBS
                                          DOWN...SOME ON CARS AND
                                          HOUSES. UPROOTED TREES.
                                          MAINLY ON EAST SIDE OF
                                          TOWN. EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1152 PM    WESTBROOK                 MN   65 MPH TSTM GUST
08/11/02   COTTONWOOD                     TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1155 PM    2 NE HARRIS               IA   60 MPH TSTM GUST
08/11/02   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

1202 AM    3 NE JEFFERS              MN   65 MPH TSTM GUST
08/12/02   COTTONWOOD                     RECORDED ON DOT R/WIS
                                          AUTOMATED EQUIPMENT.

1215 AM    4 W JACKSON               MN   88 MPH TSTM GUST
08/12/02   JACKSON                        MEASURED WIND GUST.
                                          WINDOWS CRACKED ON
                                          HOUSE. REPORTED BY HAM
                                          RADIO OPERATOR.

1220 AM    COMFREY                   MN   60 MPH TSTM GUST
08/12/02   COTTONWOOD                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

1235 AM    SPENCER                   IA   64 MPH TSTM GUST
08/12/02   CLAY                           RECORDED ON AUTOMATED
                                          EQUIPMENT AT KICD ON
                                          NORTH SIDE OF TOWN.
                                          REPORTED BY MEDIA.

1242 AM    SOUTH SIOUX FALLS         SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY FORMER NWS
                                          EMPLOYEE.

1245 AM    SOUTH SIOUX FALLS         SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY MEDIA.

1248 AM    SIOUX FALLS ARPT          SD   1 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED AT NWS SIOUX
                                          FALLS.

1250 AM    SOUTHEAST SIOUX FALLS     SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0112 AM    HILLS                     MN   .75 INCH HAIL
08/12/02   ROCK                           REPORTED BY STORM
                                          SPOTTER.

0143 AM    1 E INWOOD                IA   .75 INCH HAIL
08/12/02   LYON                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 12, 1:54 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 AM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 AM    10 W PRIMGHAR             IA   .75 INCH HAIL
08/12/02   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.

0230 AM    SIOUX CENTER              IA   .75 INCH HAIL
08/12/02   SIOUX                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Aug 12, 2:02 AM CST, 2 hours 28 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-120825-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 AM CDT MON AUG 12 2002

...SEVERE THUNDERSTORM WATCH NUMBER 596 HAS EXPIRED...

SCATTERED STRONG STORMS WILL LINGER IN THE AREA UNTIL AROUND
SUNRISE...AND AN ISOLATED SEVERE STORM IS STILL POSSIBLE...MAINLY
WITH THE THREAT OF THREE QUARTER TO ONE INCH HAIL. BUT WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED ANY LONGER.
Local storm report, Aug 12, 2:45 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...event summary
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    15 NE HURON               SD   60 MPH TSTM GUST
08/11/02   BEADLE                         REPORTED BY STORM
                                          SPOTTER.

0827 PM    (9V9)CHAMBERLAIN ARPT     SD   58 MPH TSTM GUST
08/11/02   BRULE                          ASOS REPORT

0830 PM    20 NW WESSINGTON SPGS     SD   .88 INCH HAIL
08/11/02   JERAULD                        REPORTED BY PUBLIC.

0855 PM    10 NW WESSINGTON SPGS     SD   60 MPH TSTM GUST
08/11/02   JERAULD                        REPORTED BY PUBLIC.

0859 PM    5 N IROQUOIS              SD   60 MPH TSTM GUST
08/11/02   BEADLE                         REPORTED BY STORM
                                          SPOTTER.

0905 PM    4 E KIMBALL               SD   .75 INCH HAIL
08/11/02   BRULE                          REPORTED BY PUBLIC.

0916 PM    7 NE WHITE LAKE           SD   60 MPH TSTM GUST
08/11/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.

0930 PM    3 NE WOONSOCKET           SD   .75 INCH HAIL
08/11/02   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0933 PM    (MHE)MITCHELL ARPT        SD   67 MPH TSTM GUST
08/11/02   DAVISON                        RECORDED ON AUTOMATED
                                          OBSERVING EQUIPMENT.

0942 PM    MITCHELL                  SD   WIND DAMAGE
08/11/02   DAVISON                        TREES AND POWER LINES
                                          DOWN IN TOWN. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0945 PM    6 W FULTON                SD   60 MPH TSTM GUST
08/11/02   HANSON                         TREE BRANCHES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0955 PM    HOWARD                    SD   65 MPH TSTM GUST
08/11/02   MINER                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1005 PM    14 N DELMONT              SD   .75 INCH HAIL
08/11/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

1020 PM    10 SW ETHAN               SD   .75 INCH HAIL
08/11/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1030 PM    PARKSTON                  SD   .88 INCH HAIL
08/11/02   HUTCHINSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SOME QUARTER SIZE HAIL.

1047 PM    (FSD)JOE FOSS FLD SIOUX F SD   60 MPH TSTM GUST
08/11/02   MINNEHAHA                      RECORDED ON AUTOMATED
                                          EQUIPMENT.

1050 PM    (FSD)JOE FOSS FLD SIOUX F SD   77 MPH TSTM GUST
08/11/02   MINNEHAHA                      RECORDED ON AUTOMATED
                                          EQUIPMENT.

1051 PM    (FSD)JOE FOSS FLD SIOUX F SD   WIND DAMAGE
08/11/02   MINNEHAHA                      AT JOE FOSS FIELD, ONE
                                          HANGAR SEVERELY
                                          DAMAGED, 2 PLANES
                                          FLIPPED, MULTIPLE FUEL
                                          SPILLS, A WWII B-29
                                          SPUN COMPLETED AROUND.
                                          REPORTED BY AIRPORT
                                          MAINTENANCE.

1129 PM    ADRIAN                    MN   60 MPH TSTM GUST
08/11/02   NOBLES                         REPORTED BY STORM
                                          SPOTTER.

1130 PM    8 WNW ROCK VLY            IA   60 MPH TSTM GUST
08/11/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

1141 PM    8 W WORTHINGTON           MN   62 MPH TSTM GUST
08/11/02   NOBLES                         RECORDED ON R/WIS
                                          AUTOMATED SYSTEM.

1144 PM    1 E DOVRAY                MN   65 MPH TSTM GUST
08/11/02   MURRAY                         REPORTED BY STORM
                                          SPOTTER.

1150 PM    WORTHINGTON               MN   60 MPH TSTM GUST
08/11/02   NOBLES                         NUMEROUS TREE LIMBS
                                          DOWN...SOME ON CARS AND
                                          HOUSES. UPROOTED TREES.
                                          MAINLY ON EAST SIDE OF
                                          TOWN. EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1152 PM    WESTBROOK                 MN   65 MPH TSTM GUST
08/11/02   COTTONWOOD                     TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1155 PM    2 NE HARRIS               IA   60 MPH TSTM GUST
08/11/02   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

1202 AM    3 NE JEFFERS              MN   65 MPH TSTM GUST
08/12/02   COTTONWOOD                     RECORDED ON DOT R/WIS
                                          AUTOMATED EQUIPMENT.

1215 AM    4 W JACKSON               MN   88 MPH TSTM GUST
08/12/02   JACKSON                        MEASURED WIND GUST.
                                          WINDOWS CRACKED ON
                                          HOUSE. REPORTED BY HAM
                                          RADIO OPERATOR.

1220 AM    COMFREY                   MN   60 MPH TSTM GUST
08/12/02   COTTONWOOD                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

1235 AM    SPENCER                   IA   64 MPH TSTM GUST
08/12/02   CLAY                           RECORDED ON AUTOMATED
                                          EQUIPMENT AT KICD ON
                                          NORTH SIDE OF TOWN.
                                          REPORTED BY MEDIA.

1242 AM    SOUTH SIOUX FALLS         SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY FORMER NWS
                                          EMPLOYEE.

1245 AM    SOUTH SIOUX FALLS         SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY MEDIA.

1248 AM    SIOUX FALLS ARPT          SD   1 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED AT NWS SIOUX
                                          FALLS.

1250 AM    SOUTHEAST SIOUX FALLS     SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0112 AM    HILLS                     MN   .75 INCH HAIL
08/12/02   ROCK                           REPORTED BY STORM
                                          SPOTTER.

0143 AM    1 E INWOOD                IA   .75 INCH HAIL
08/12/02   LYON                           REPORTED BY STORM
                                          SPOTTER.

0225 AM    10 W PRIMGHAR             IA   .75 INCH HAIL
08/12/02   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.

0230 AM    SIOUX CENTER              IA   .75 INCH HAIL
08/12/02   SIOUX                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Sioux Falls radar (KFSD), 106 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kingsbury

When
August 12, 4:30 AM CST
Where
Kingsbury County, Arlington
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Lightning struck a mobile home and started a small fire. A VCR and a computer were destroyed, and a water heater was damaged.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313525.